Georgia, 2023

Hail in Georgia, April 6, 2023

April 6, 2023 · NWS FFC · 1 event in 1 county or zone

An impulse of moisture traversing mid-level flow introduced chances for isolated shower and thunderstorms for areas south of I-20. The morning sounding showed substantial capping at 600 mb, however lapse rates were quite steep between 400 and 600 mb.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

An impulse of moisture traversing mid-level flow introduced chances for isolated shower and thunderstorms for areas south of I-20. The morning sounding showed substantial capping at 600 mb, however lapse rates were quite steep between 400 and 600 mb. As much of 1500 -2000 J/Kg of CAPE was possible by the afternoon. Due to these conditions, a few storms were able to develop gusty winds and some hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 6, 2:23 PM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Apr 6, 2:23 PM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
323 PM EDT Thu Apr 6 2023

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This evening through Friday)
Issued at 319 PM EDT Thu Apr 6 2023

As the surface low associated with the mid-level trough barrels
across southern Canada, the forecast area remains entrenched in a
very summer-like airmass this afternoon ahead of the frontal
boundary to our west. The soupy airmass is anomalously moist, with
PWATS diagnosed at 1.26" in this morning's 12Z sounding, which
exceeds the 90% moving average from SPC's sounding climatology.
Dewpoints in the upper 60s have been realized this afternoon at
several locations coinciding with temperatures in the low to mid
80s. Scattered cloud coverage has allowed for daytime heating of
the surface to occur this afternoon and SPC's mesoanalysis has
progged SBCAPE from 1500-2500 J/kg in locations primarily along
and south of the I-20 corridor through the afternoon. Given the
deep moisture in place and warm temperatures, CAMs suggest summer-
like convective showers and thunderstorms to develop across much
of the forecast area ahead of the frontal boundary to our west. We
are already seeing a few showers with some lightning strikes
popping up in storms across central eastern Georgia at the time of
writing. Will need to continue to monitor those and any future
development throughout the day. While some thunderstorms could
become strong with gusty winds, frequent lightning, and periods of
heavy rainfall, the threat for severe weather is low as
thunderstorm strength will be limited due to the absence of upper
level support for any appreciable wind shear.

As the front slowly progresses eastward overnight, waves of moisture
overspreading our northern tier will bring the likely chance for
widespread precipitation Friday. The front will generally stall
along the I-85 corridor and will be the impetus for shower and
thunderstorm development throughout the short term forecast period
across much of north Georgia. Tomorrow's thunderstorm chances are
somewhat limited, but non-zero across north Georgia. MUCAPE around
500 J/kg are progged across most of the forecast area with the
exception of the counties along our northern border, meaning that a
low end chance for isolated embedded thunderstorms with any waves of
precipitation will exist. However, the best axis of instability will
set up along I-20 where areas to the south where these locations
could see more surface based CAPE around 1500 J/kg associated with
daytime heating with any breaks in cloud coverage. Again, the severe
weather threat will be tamped down due to the displacement of any
upper level forcing. Widespread to numerous showers are expected to
continue through tomorrow night across north Georgia.

The end of the short term period kicks off the onset of a strong CAD
wedge event that could bring record breaking low maximum
temperatures to the start of the long term period.

KAL

&&

.LONG TERM...
(Saturday morning through next Wednesday)
Issued at 319 PM EDT Thu Apr 6 2023

In a word, the long term can be summed up as such: soggy. As has
been the case with seemingly every approaching front over the past
few weeks, an expansive cold front looks to get caught in the weeds
across central Georgia... stalling out for several days. Mid-level
flow around the same time becomes fairly weak and quasi-zonal, with
no real mechanism to force complete frontal passage. Per global
model guidance, some semblance of frontal forcing is likely to
linger around the middle-section of the CWA through Sunday.
Currently, PWATs on the order of 1.5-1.75" are expected each day
through Day 4, approaching (and potentially exceeding) daily maximum
moving averages climatologically for early April. Model soundings
suggest nearly fully saturated profiles for a majority of the state,
which would make for efficient rainmakers. Forecast rainfall totals
have leveled out (and have begun a slight downtrend over the past
day), and now suggest widespread totals of 1.5-2.5"-- skewed
slightly higher towards the eastern portion of the CWA -- with
locally higher amounts possible in areas that experience training of
storms or periods of heavier precipitation. This is cause for some
local concern, because though shallow soil layers have recovered
well (moisture in the 20-30% range), several rivers are still in
flood at the time of writing of this AFD.

Concurrently, a 1030+ mb surface high (+1-2 sigma per ensemble
guidance) slides into place across the Great Lakes/inches toward New
England overnight Friday into Saturday. A strong CAD wedge begins to
bank up against the Appalachians, with characteristic U-shaped
isobars reaching as far west as northern Alabama. Reinforcement of
the cool dome by steady precipitation falling within it on Saturday
looks to have a rather profound effect on forecast afternoon
temperatures. Looking at ensemble guidance, 30-60% of the respective
members of the GEFS, EPS, and Canadian ensembles have temperatures
below 50 at KATL at 18Z on April 8th/Saturday. Have opted to do a
75/25 blend of NBM/NBM10 to account for the current model trends. At
present, highs look to top out in just the upper-40s to low-50s on
Saturday, a nearly 30 degree swing from highs on Thursday (in the
upper-80s to near 90F)! Will need to keep an eye on record low
maximums as this event enters the near term -- the record for ATL is
51F for April 8th, and a high of 50F is forecast. For now, it looks
like at least in-situ CAD can be expected to linger well into mid-
week next week. Both the GFS and Euro suggest complete clearing of
the wedge is unlikely to occur until an upper closed low digging
across the ArkLaTex toward the Gulf Coast nudges the lingering
surface high off the Eastern Seaboard. Highs and lows through the
weekend/into early next week will be tamped down even as the wedge
begins to recede, with highs in the lower-60s expected Sunday and
Monday (about 10-15 degrees *below* average), and lows in the lower-
40s. That said, would not be surprised to see highs drop a few ticks
as this event enters the short term and the strength/staying power
of the cool dome is better assessed.

96

&&

.AVIATION...
(18Z TAFS)
Issued at 201 PM EDT Thu Apr 6 2023

VFR cigs/vsbys will kick off the 18Z TAF cycle but northern TAF
sites will begin to deteriorate in the early morning hours to MVFR
and then IFR by around 10-11Z as several waves of moisture
overspread northern Georgia. Northern TAF sites and MCN could see
SHRA/-TSRA this afternoon and evening with more -SHRA possible
tomorrow. -TSRA is possible from roughly 10-14Z at northern TAF
sites. -SHRA will be possible for northern locations through the
end of the TAF cycle. Winds will be W to NW from 3 to 5KT, with a
wind shift to the NE at the end of the TAF cycle at ATL.

//ATL Confidence...18Z Update...
Low to medium confidence on -SHRA/-TSRA timing. Medium confidence
on timing of MVFR and IFR cigs. High confidence on remaining
elements.

KAL

&&

.CLIMATE...
Issued at 319 PM EDT Thu Apr 6 2023

Records for 04-08

               Max Temperature         Min Temperature
  Station      High        Low         High        Low
  -------  ----------  ----------  ----------  ----------
   KAHN      89 2015     50 2003     63 1983     27 2007
                            1989        1948
                            1902
   KATL      87 2015     47 1902     67 1999     30 2007
   KCSG      90 1947     56 1982     68 1911     32 2009
                1929                                1950
   KMCN      90 1978     53 1982     66 1948     28 2007
                                        1908

Records for 04-09

               Max Temperature         Min Temperature
  Station      High        Low         High        Low
  -------  ----------  ----------  ----------  ----------
   KAHN      89 1919     48 2003     67 1999     32 2000
                                                    1972
   KATL      86 2011     47 1899     68 1999     32 2000
                1995        1896
   KCSG      90 1946     56 1989     70 1999     34 2000
                1927
   KMCN      91 1978     53 1916     69 1999     32 2000
                            1899

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          63  75  44  50 /  60  80 100  90
Atlanta         62  75  46  50 /  50  80 100  90
Blairsville     57  66  43  50 /  60 100 100  90
Cartersville    56  70  46  52 /  70  80 100  90
Columbus        66  85  52  58 /  20  40  80  90
Gainesville     62  72  44  49 /  70  80 100  90
Macon           66  85  50  54 /  20  60  80  90
Rome            55  66  48  55 /  80  90 100  90
Peachtree City  62  78  47  52 /  40  70 100  90
Vidalia         67  87  54  60 /   0  50  70  90

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KAL
LONG TERM....96
AVIATION...KAL
Hazardous weather outlook, Apr 6, 5:03 AM EST, 10 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
603 AM EDT Thu Apr 6 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-071015-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
603 AM EDT Thu Apr 6 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

The probability for widespread hazardous weather is low.

Isolated to scattered thunderstorms are expected this afternoon
and evening across much of north and central Georgia.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Isolated and scattered thunderstorms are expected across portions
of the forecast area Friday and Saturday. Additionally, periods
of heavy rainfall could lead to isolated flash flooding and river
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Apr 6, 3:02 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
402 PM EDT Thu Apr 6 2023

GAZ060-062030-
Putnam GA-
402 PM EDT Thu Apr 6 2023

...A strong thunderstorm will impact portions of Putnam County
through 430 PM EDT...

At 402 PM EDT, a strong thunderstorm was over Eatonton, moving
northeast at 10 mph.

HAZARD...Frequent cloud to ground lightning and heavy rain.

SOURCE...Radar indicated.

IMPACT...Lightning is one of nature's leading killers. If you can
         hear thunder, you are close enough to be struck by
         lightning. Heavy rain may cause temporary street flooding
         especially in poor drainage areas.

Locations impacted include...
Eatonton, Phoenix, Rockville, Rock Eagle 4-H Center, Harmony, Oconee
Springs Park, Warfield and Willard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.  Electrical
appliances should not be used unless in an emergency. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3328 8321 3328 8323 3327 8323 3320 8342
      3335 8354 3346 8340 3348 8328 3342 8324
      3340 8324 3340 8321 3338 8322 3339 8321
      3331 8315
TIME...MOT...LOC 2002Z 235DEG 9KT 3332 8341

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

The radar

The Robins AFB radar (KJGX), 72 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Putnam

When
April 6, 3:30 PM EST to 3:32 PM EST
Where
Putnam County, 0.6 mi NW of Eatonton
Measured
1 in hail
Reported by
Public
Coordinates
33.326, -83.388

Report of Quarter-Sized hail in downtown Eatonton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1095616.